Log in with your email address username.

×

Important notice

doctorportal Learning is on the move as we will be launching a new website very shortly. If you would like to sign up to dp Learning now to register for CPD learning or to use our CPD tracker, please email support@doctorportal.com.au so we can assist you. If you are already signed up to doctorportal Learning, your login will work in the new site so you can continue to enrol for learning, complete an online module, or access your CPD tracker report.

To access and/or sign up for other resources such as Jobs Board, Bookshop or InSight+, please go to www.mja.com.au, or click the relevant menu item and you will be redirected.

All other doctorportal services, such as Find A Doctor, are no longer available.

Hypoadrenalism secondary to topical corticosteroid-containing skin-lightening cream: danger of over-the-counter cosmetic agents

- Featured Image

A 26-year-old Sudanese woman was referred to the endocrinology clinic for investigation of low serum cortisol detected during investigations for fertility difficulties. There were no symptoms or signs to suggest adrenal insufficiency, nor did she have any overt Cushingoid features to suggest exogenous glucocorticoid exposure. Her blood pressure was 120/84 mmHg without postural drop. Although she had a generalised dark complexion, her face was a lighter shade compared with the rest of her body.

On further questioning, she admitted to using two “skin-lightening” creams for many years. These contained fluocinonide 0.075% and hydrocortisone acetate 1% and were purchased over the counter from a suburban store selling African goods in Sydney.

Repeat pathology (Box) confirmed the low cortisol on several separate mornings — 62 nmol/L, 116 nmol/L, < 28 nmol/L (reference interval [RI], 200–600 nmol/L), with a low-normal adrenocorticotropic hormone (ACTH) level of 3.1 pmol/L (RI, <10 pmol/L) and low 24-hour urine cortisol of 33 nmol (RI, 50–250 nmol/24 hours). These were consistent with the corticosteroid-containing creams causing suppression of her hypothalamic–pituitary–adrenal (HPA) axis. Cream usage was carefully weaned over a few weeks, with no symptoms of adrenal insufficiency. ACTH stimulation test performed a month later showed recovery of adrenal gland…

email